rss
BMJ Case Reports 2011; doi:10.1136/bcr.04.2011.4092
  • Unexpected outcome (positive or negative) including adverse drug reactions

Probable hepatotoxicity associated with the use of metformin in type 2 diabetes

  1. Taqi Hashmi
  1. Family Medicine Department, King Faisal Specialist Hospital & Research Centre, Jeddah, Saudi Arabia
  1. Correspondence to Dr Taqi Hashmi MB BChir MA (Cantab) MRCGP, taqi{at}lamika.com

Summary

This is a case report of a 44-year-old obese female who developed subclinical hepatic injury 4 weeks after starting metformin for type 2 diabetes. She had a rise in her alanine aminotransferase which peaked at 5 months (738 U/l) and rapidly declined within days of discontinuing her metformin. No other positive evidence of alternative causes for the hepatic injury was found. The likelihood of metformin-induced injury was 7 on the Naranjo scale of adverse drug reactions. A brief review of the 11 previously reported cases in the English medical literature is also made.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article